Indiana, 2020

Flash Flood in Indiana, February 12, 2020

February 12, 2020 · NWS PAH · 1 event in 1 county or zone

A deep 500 mb trough over the southwestern states lifted northeast across the central states. A surface low passed east across the lower Mississippi Valley, producing a swath of heavy rain across the lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A deep 500 mb trough over the southwestern states lifted northeast across the central states. A surface low passed east across the lower Mississippi Valley, producing a swath of heavy rain across the lower Ohio Valley. A plume of very moist air aloft accompanied the upper-level trough as it lifted northeast. Although rainfall amounts were not especially heavy, they fell on very moist ground that was primed for flooding issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 12, 6:45 PM CST, 5 minutes earlier.

Area forecast discussion, Feb 12, 6:45 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
645 PM CST Wed Feb 12 2020

.UPDATE...
Issued at 645 PM CST Wed Feb 12 2020

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 330 PM CST Wed Feb 12 2020

Will let the Flash Flood Watch ride for now. The band of the
heaviest rains is pushing east along the Mississippi River into
west Kentucky and should impact the southeast half of the region
over the next 3 to 4 hours. Widespread moderate rains over
southeast Missouri and southern Illinois will gradually taper off
from west to east into this evening, and given the overly
saturated situation, do not want to kill off the Watch over there
either. The significant rainfall should come to an end relatively
early this evening, so the Flash Flood Watch will likely be
cancelled early.

The surface low should ride along the frontal boundary and is
expected to stay just southeast of our region. Have not seen any
lightning even through west Tennessee, so do not expect to hear
any thunder through the remainder of this system.

The deformation zone precipitation will lift east northeast along
our northwest periphery through the night. In addition, the
models indicate a strong potential for light rain/drizzle to
continue through much of the night over the remainder of the area.
Could see some light snow or technical freezing rain from
Pinckneyville to Fairfield Illinois after midnight, but with
temperatures at worst right at the freezing mark, travel impacts
are not anticipated.

The arctic airmass should not arrive until after 12Z Thursday,
but the gradient will be tightening up in the pre-dawn hours, so
with little precipitation left, the winds should be able to dry
off the roads before the sub-freezing air arrives.

The Arctic air will surge through the area Thursday with northwest
winds gusting 20-25 mph at times. Temperatures will likely fall
through the day, ranging from the lower 20s in the Mt Vernon
Illinois area to the middle 30s along the AR & TN borders by 3 PM.
Wind chills will drop into the single digits by 3 PM around Mt
Vernon.

Winds will diminish a bit Thursday night, but will still have an
impact by daybreak Friday, when wind chill temperatures will drop
just below zero over most of the northern half of the area.
Elsewhere, wind chills will be in the lower single digits above
freezing. Actual low temperatures will range from 6 north to 16
far south.

The Arctic surface high will settle over the region late Friday,
and then build east of the area Friday night. This will take the
edge off the winds, but highs will struggle to reach freezing even
in the far west, while much of the northern half of the region
stays below 30 degrees. South winds will begin to develop
overnight friday night, which should keep lows from tanking. Lows
should be within a few degrees either side of 20F.

.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM CST Wed Feb 12 2020

Zonal flow aloft and southerly winds at the surface will lead to a
nice warm up over the weekend. Most locations should climb up to
normal levels Saturday afternoon and then several degrees above
for Sunday with highs in the low to mid 50s.

As a storm system develops over the Rockies, a warm front of sorts
will lift northward through the region Sunday night into Monday.
The 12Z operational runs of the GFS and ECMWF are in reasonable
agreement in moving this storm system quickly eastward, dragging
the cold front back eastward across the area Monday night into
Tuesday along with widespread showers and possibly some
thunderstorms. Had a hard time finding any explicit instability to
work with, so left thunder out of the forecast for now, but won't
be surprised if it returns as the system approaches.

Unfortunately, the GEFS mean keeps QPF over the southeast or
southern portions of the area all the way through Wednesday, so we
will maintain some small PoPs for these areas rather than dry
things out later Tuesday through next Wednesday as the operational
runs indicate.

As for temperatures next week, we will start out well above normal
with some lower 60s for highs Monday. With the front moving
through Tuesday, temperatures will trend lower Tuesday and
especially Wednesday when most locations will drop below normal by
a few degrees.

&&

.AVIATION...
Issued at 645 PM CST Wed Feb 12 2020

There will be some early brief vsby restrictions in fog or drizzle
just behind the main area of rain as it moves eastward out of the
region. However, some vsby restrictions (MVFR/IFR) in fog will
remain possible through about 08Z where the winds are forecast to be
lightest (KY Pennyrile/adjacent parts of srn IL). Meanwhile, cigs
will be IFR/LIFR until 08Z or so, after which a slow improvement to
MVFR will begin to be seen from the west through the day Thu. Winds
will increase out of the northwest to roughly 15 to 20 knots shortly
before daybreak.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flash Flood Watch through late tonight for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch through late tonight for INZ081-082-085>088.

KY...Flash Flood Watch through late tonight for KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DB
Hazardous weather outlook, Feb 12, 3:57 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 PM CST Wed Feb 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 PM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for the entire area through 6AM
Thursday. The greatest impact is expected over west Kentucky.
Please refer to the Watch product for details.

Some very light freezing rain or light snow will be possible in
the Pinckneyville, Mt Vernon, and Fairfield areas of southern
Illinois late tonight. With temperatures expected to remain at or
above freezing, no travel impacts are expected at this time.

Points along several rivers are rising and are currently flooding
or projected to flood soon. See the latest River Flood Warnings
and Statements for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An Arctic airmass will surge through the region Thursday resulting
in temperatures falling through the day. By 3 PM, temperatures
will range from the lower 20s near Mt Vernon, IL to the middle 30s
along the Arkansas and Tennessee borders. Wind chills will drop
into the single digits in the Mt Vernon area.

Wind chills early Friday morning will drop a few degrees below
zero over northern portions of southeast Missouri and southern
Illinois, as well as portions of southwest Indiana. Elsewhere wind
chills will range from zero to 5 above.

Flooding will occur or continue on many area rivers. See the
latest River Flood Warnings and Statements for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however, rainfall reports and
any reports of flooding would be appreciated.

DRS

In the hours before

Special weather statement, Feb 12, 2:17 PM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
217 PM CST Wed Feb 12 2020

ILZ084-MOZ076-086-087-122300-
Jackson-Perry MO-Bollinger-Cape Girardeau-
Including the cities of Carbondale, Murphysboro, Perryville,
Marble Hill, Cape Girardeau, and Jackson
217 PM CST Wed Feb 12 2020

...Locally heavy rain still possible through 5 PM...

Rainfall will continue to fall across parts of southeast Missouri
and southwest Illinois through at least 5 pm CST. Some of this
rain could be heavy at times, with an additional one half to three
quarters of an inch of rain possible.

Radar estimates and rain gauge reports of three quarters to
locally one and a quarter inch of rain have already fallen over
this area since the rain began this morning. The highest rainfall
amounts have been noted in an area from Marble Hill, Marquand,
Pocahontas, northward to Silver Lake and Longtown Missouri and
onward to Rockwood and Gorham in southwest Illinois.

Although no flooding has been reported so far to the National
Weather Service in Paducah in this area, small ditches, creeks,
and streams will likely to reach near bankfull before the rain
ends later this afternoon and this evening. Ponding of water is
expected on some secondary roads as well.

If you are traveling this afternoon, especially over parts of
Bollinger, Perry, Cape Girardeau counties in Missouri, as well as
Jackson County in southwest Illinois, be watchful for ponding of
water on roadways and in low-lying areas. If you see water
covering the road, seek and alternate route to your destination.

If you do see a flooded roadway, please report this information
to your nearest law enforcement agency for relay to the National
Weather Service in Paducah Kentucky.

Smith
Special weather statement, Feb 12, 2:53 PM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
253 PM CST Wed Feb 12 2020

KYZ009-012-017-021-022-122300-
Calloway-Trigg-Christian-Muhlenberg-Todd-
Including the cities of Murray, Cadiz, Hopkinsville, Greenville,
and Elkton
253 PM CST Wed Feb 12 2020

...Local wind gusts near 40 mph possible through 5pm...

Winds could briefly gust up to 40 mph at times through 5 pm
CST, along and ahead of a band of showers currently moving across
the southern Purchase and Pennyrile regions of west Kentucky.

The best chance for seeing the stronger wind gusts will be along
and south of a line from Murray, Cadiz, Hopkinsville, and
Greenville Kentucky, and southward to the Kentucky and Tennessee
state line.

Although these winds would remain below severe limits, the winds
could topple trees that have been weakened by the very saturated
and rain soaked ground.

Smith
Local storm report, Feb 12, 3:50 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
350 PM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      MURRAY                  36.61N 88.32W
02/12/2020                   CALLOWAY           KY   TRAINED SPOTTER

            WATER OVER THE ROAD AT HIGHWAY 299 AND 94
            EAST IN MURRAY, BECOMING IMPASSABLE.

&&
Local storm report, Feb 12, 4:22 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
422 PM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HEAVY RAIN       DUDLEY                  36.79N 90.09W
02/12/2020  M1.65 INCH       STODDARD           MO   TRAINED SPOTTER

            FIELDS & FLOOD PRONE AREAS INUNDATED LIKE
            USUAL, BUT NO ROADS FLOODED.

0410 PM     HEAVY RAIN       2 SE EVANSVILLE         37.96N 87.52W
02/12/2020  M1.10 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            LOW LYING AND FLOOD PRONE AREAS FULL OF
            WATER.

&&
Local storm report, Feb 12, 5:07 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HEAVY RAIN       3 E WARE                37.45N 89.34W
02/12/2020  M0.80 INCH       UNION              IL   TRAINED SPOTTER

            ROADS ARE PASSABLE, CREEKS AND STREAMS ARE
            FULL BUT NOT FLOODING.

&&
Local storm report, Feb 12, 5:37 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FLASH FLOOD      3 N CADIZ               36.91N 87.82W
02/12/2020                   TRIGG              KY   PUBLIC

            VIDEO OF FLOODING OF THE MUDDY FORK LITTLE
            RIVER NEAR BUSH ROAD AND KENTUCKY HIGHWAY
            149.

&&

The radar

The Evansville,IN radar (KVWX), 41 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Vanderburgh

When
February 12, 6:50 PM CST to 9:00 PM CST
Where
Vanderburgh County, 3.4 mi SSE of Smythe to 4.34 mi SSE of Smythe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.959, -87.446

A trained spotter reported 1.4 inches of rain over the past 12 hours, with flash flooding in the Angel Mounds community.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872337.